Man, these drugs are a downer


This past week I’ve been afflicted with some serious pain issues — my back is all knotted up, and once I find a comfortable position, I have to stay in it or I’ll get these agonizing spasms. I’ve seen a doctor about it, and am currently taking 600mg of ibuprofen and cyclobenzaprine, a muscle relaxer, and am starting up physical therapy next week. I am getting better, I don’t instantly lock up with stabbing pains when I stand up or sit down, but I’m not exactly enjoying the new side effects.

My brain is currently operating at half speed, and it’s hard to concentrate on reading anything — the letters and words swim around on the page. Also, most distractingly, if I close my eyes, I don’t see darkness, I see an odd rippling moire texture. It’s a bit like a mottled red silk cloth rippling in a breeze, with folds going in and out of focus. Fortunately, it’s not interfering with my sleep, since all I have to do is close my eyes for a few minutes and never mind the groovy optical illusions going on, I’ll pass out wherever I am.

This is not optimal, but then neither is pain lancing up my spine. I’m going to have to put up with being a white punk on dope…

…sorry. Just went into a fugue state and had to listen to the Tubes for a bit. That’s where my brain is right now, and I haven’t even taken today’s dose yet. I think, though, one good weekend of zombie-like R&R should do it for me, and then just ibuprofen and physical therapy to get over this. I have spiders to chase, you know.

Comments

  1. Resh Haverstahm says

    …and a baby’s arm holding an apple. Love it! Sorry ’bout the ailments.

  2. spg11 says

    You might want to talk with your doctor about methocarbamol/ robaxin instead of flexeril. For most patients, it doesn’t fog you out as much as flexeril.

  3. rabbitbrush says

    Be wary of ibuprofen. That shit ate a hole in my stomach, i.e., created a gastric ulcer.

  4. says

    Is cannabis legal in Minnesota yet? Some CBD oil rubbed into your skin would probably help a lot. My dad (never a smoker) swears by the stuff for his arthritis.

  5. PaulBC says

    rabbitbrush@5 I avoid analgesics except when I’m really feeling miserable with chills (but out of superstition, I avoided taking anything after my 2nd Moderna dose just to “make extra sure” it worked). In that case, my go-to is acetaminophen (generic Tylenol).

    One time I was trying to quit coffee cold-turkey (no fear, I am hooked once again). That was giving me withdrawal headaches that acetaminophen did not help with. The one that did was ibuprofen, so it is good for that at least. Kidney patients are advised not to use it, and I don’t see what’s wrong with acetaminophen.

    …or for that matter aspirin. But we avoid that because of the possibility of Reye’s syndrome in kids, though there is no longer anyone in the house who is at a vulnerable age. (We have had low dose aspirin prescribed as an anticoagulant.)

  6. stroppy says

    Hope you’re feeling better soon.

    Ibuprofen can be hard on the kidneys as well. For sure, all those pills and painkillers have downsides.

    But since you’re already there, maybe some trance inducing background music to take your mind off things.

  7. raven says

    not-so-intelligent design, if you ask me

    That is my reaction whenever anything hurts or goes wrong.

    Anyone who believes we are intelligently designed has never really thought about it and/or hasn’t gotten old yet.

  8. birgerjohansson says

    I hope you will get better real soon.
    .
    If this was a novel, the cause of the pain is that you are getting dangerously close the Ultimate Answer, and the elder gods do not like it.
    .
    Or, if you want to go for a non-mystical explanation, read “Definitely Maybe” by Arkady and Boris Strugatsky (also published as “One Billion Years to The End of The World”)
    – you are getting so close to an insight reversing enthropy that the homeostatic universe is pushing back with diversions and accidents that statistically are worse than what would be expected
    (an unusual idea, worthy of an author like Stanislaw Lem or Olaf Stapledon).

  9. bmatchick says

    Cyclobenzaprine is structurally similar (almost identical) to the tricyclic antidepressant amitriptyline, which I tried years ago as a sleep aid. I was a zombie for two days and moved on to something else. I’m not surprised your brain is running like a two-stroke engine moped.

  10. birgerjohansson says

    BTW, do you think schadenfreude would give you a smile or two? Rudy Giuliani is in a real mess for trying to manipulate the person (Bill Gates/no relation) in charge of the voter count in… I think it was Maricopa county, but he might have made a call to other places as well.

  11. birgerjohansson says

    bmatchick @ 12
    Oh shit I think I used that medicine once….and promptly moved on to finding something else. Like maybe let a wolwerine gnash on your leg to distract you.

  12. Numenaster, whose eyes are up here says

    birgerjohansson @14

    At least wolverines are easy to come by in PZ’s neck of the woods. Just cross the northern neck of Wisconsin and there you are in Michigan, plenty of university grads around. Okay, maybe not so many of them in the U.P.

  13. avalus says

    Hope you get better soon!
    I had some really weird imagined optics happen after some pain meds. Stars appearing and getting connected by lines, while spinning slowly. Good to hear it does not bother you much. Gave me something like vertigo, no fun :/

  14. Nerd of Redhead, Dances OM Trolls says

    Not surprising you are having some problems. The side effects of your muscle relaxant seem to explain the problem. But I do think that which OTC NSAID is best for you might be idiosyncratic. The Redhead found aspirin OK, and others say acetaminophen, neither worked for me. Ibuprofen made me light headed. Naproxen (trade brand Alleve) got me through a case of shingles that lasted six weeks, without lightheartedness. A little experimentation might be in order.

  15. says

    At physio if they attach electrodes and do TENS therapy on you, make note of the locations of the electrodes and invest about 60 bucks in a TENS unit from the internet. After years of physio for different injuries I found I could skip the expense and do the exercises and treatment at home. The added bonus is that you don’t need to make or wait for an appointment when the pain is worst, just get started on healing up the muscles right away instead of mindbending drugs to get through the weekend.

  16. fishy says

    Has anyone suggested exercise? No?
    You can do push-ups from your knees. They’re easy.
    You seem to like walking. Climbing is better.
    Get thinner. Fasting is good.
    There are no drugs required.

  17. DLC says

    I feel your pain. No, really. Well okay, it’s my pain. I suffered a tear of one of the big muscles in the mid-lower back in 2015 and it hasn’t fully been right since. I take ibuprofen as needed, and cyclobenzaprine when I get spasms. it ain’t fun.

Leave a Reply